Xanax Overdose Facts and Statistics
What is Xanax? Can You Overdose?Xanax is a prescription medication in the benzodiazepine category. It is used for short term management of anxiety and panic disorders.
Xanax and other benzodiazepines achieve their calming effects by influencing inhibitory GABA neurotransmission.
What is a Xanax Overdose?
Common signs of benzodiazepine overdose include:
- Blurred vision.
Paradoxically, symptoms of anxiety and agitation may also be present in Xanax overdose.
More serious signs of overdose include:
- Slurred speech.
- Respiratory depression and unresponsiveness.
Weakness or fatigue, ataxia and reduced muscle strength place a person at risk of falling.
In severe cases, Xanax overdose can cause hallucinations and lead to coma and even death if combined with alcohol or other drugs.
Combining Xanax with alcohol and other drugs may also increase the risk of withdrawal symptoms following overdose treatment.
Causes of Xanax Overdose
A 2004 article in the British Journal of Clinical Pharmacology determined Xanax to be relatively more toxic than other benzodiazepines in an overdose.
From 2003-2009, Xanax had one of the highest increases in death rates.Journal of Pharmacy Practice, 2014A 2014 study in the Journal of Pharmacy Practice indicates between the years 2003 and 2009, Xanax was one of the two prescription drugs with the highest increase in death rates, second only to oxycodone.
The same article warns of mixing Xanax with a prescription pain medication like oxycodone as it produces significant respiratory depression, increasing the risk of fatal overdose.
There have been a number of heroin-related overdoses reported wherein the individuals in question tested for concurrent levels of Xanax in their systems as well.
The study also indicates those who died from Xanax were less likely to have documented substance abuse, and only 52.5% of those who died had an existing Xanax prescription.
The half-life of Xanax, or the length of time it takes for Xanax to lose half its pharmacological effect, has been found to be 15-25% higher in Asians compared to Caucasians.
The majority of Xanax overdoses have been determined accidental. However, intentional overdoses as a means of suicide may be seen in cases where the person has been diagnosed with concurrent anxiety and/or depression.
When to get Help/What to do in an Emergency
If you or someone you know has taken too much Xanax, call the American Association of Poison Control Centers at 1-800-222-1222. Xanax overdose can lead to respiratory depression, so assess the person's airway and breathing.
Look for signs of decreased circulation such as bluish colored skin that is cold to the touch.
Because of the risk of serious withdrawal symptoms, it is important to seek medical help. If you suspect that someone is overdosing on Xanax, call 911 immediately.
Emergency treatment of an overdose can be specific to the amount and type of drugs involved, so it's important not to speculate if you don't know this information.
How to Avoid an Overdose
Do not take Xanax unless you are under the direct care of a prescribing physician and even then, do not take more than the prescribed dose.
Do not combine Xanax with alcohol or other drugs such as prescription pain medications, as this increases your chances of fatal overdose.
Do not take Xanax with:
- Other benzodiazepines (such as Valium, Ativan or Klonopin).
- Skeletal muscle relaxers.
- Other sedating medications.
Because it is common to experience periods of memory loss, you may be at an increased risk of forgetting that you have already taken a dose of Xanax. Try to take it at the same time every day.
Xanax Overdose Treatment
If you have overdosed on Xanax, emergency paramedics will monitor your cardiac activity and provide supplemental oxygen and airway support on the way to the hospital.
They will also check your glucose levels and may administer intravenous (IV) dextrose if blood glucose levels need to be restored.
A drug called Flumazenil is currently the only antidote for benzodiazepine overdose but using it is risky and controversial.
Administration of Flumazenil should be carefully considered for people who are dependent on Xanax (i.e. daily use) or other benzodiazepine, as it could place the user in an immediate state of acute sedative withdrawal which can entail life threatening seizure activity.
Flumazenil is not a failsafe antidote, and it does not always reverse central nervous system depression.
At the hospital, the doctor may pump your stomach if the Xanax was taken within 1-2 hours previously. A dose of activated charcoal will usually only be used if there is no respiratory depression as it can lead to vomiting that could obstruct airways.
You may be treated with IV fluids, and your breathing and heart rate will continue to be monitored.
If you experience respiratory depression, you may be treated with assisted ventilation. A psychiatric evaluation may be conducted if an intentional overdose is suspected.
You can be discharged from the hospital if you remain asymptomatic for at least 6 hours after ingestion.
Instantly Check The Insurance Coverage
- We’ll instantly check the coverage offered by your insurance provider.
- You may receive treatment at one of our facilities at a reduced rate.
- Though not required, entering your policy membership ID will help expedite your verification process.
Recovering from Xanax Overdose
Withdrawal from Xanax is dangerous and can lead to seizures. The following symptoms can occur during the withdrawal period, such as:
- Increased anxiety.
You may also experience tremors, heightened sensory perception, and memory loss as you are recovering from a Xanax overdose.
Talk with your doctor if these symptoms persist or get worse.
There are treatment options and support groups available that make recovery from Xanax abuse and dependence possible.
- Isbister, G.K., O'Regan, L., Sibbritt, D., & Whyte, I.M. (2004). Alprazolam is relatively more toxic than other benzodiazepines in overdose. British Journal of Clinical Pharmacology, 58(1), 88-95.
- Jann, M., Kennedy, W.K., & Lopez, G. (2014). Benzodiazepines: A major component in unintentional prescription drug overdoses with opioid analgesics. Journal of Pharmacy Practice, 27(1), 5-16.
- Shah, N.A., Abate, M.A., Smith, M.J., Kaplan, J.A., Kraner, J.C., & Clay, D.J. (2012). Characteristics of alprazolam-related deaths compiled by a centralized state medical examiner. American Journal of Addiction, 21(1), 27-34.